Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 62, NWS Hastings, NE

June 12, 2004Fillmore County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 12, 2004, 3:10 PM CDT for Fillmore County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Jun 12, 2004, 4:15 PM CDT
In force
65 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 122010
TORGID
NEC059-122115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 415 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR SHICKLEY...OR ABOUT 32 MILES SOUTH OF YORK...AND
  MOVING NORTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STRANG AROUND 340 PM CDT...
  GENEVA AROUND 355 PM CDT...
  OHIOWA AROUND 415 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4056 9781 4035 9781 4037 9740 4063 9745

$$

AWJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE ...CORRECT ISSUE TIME...
300 PM CDT SAT JUN 12 2004

.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN INTEREST DURING THIS
TIME INCLUDES PRECIPITATION CHANCES THROUGH SUNDAY EVENING AND
MONDAY NIGHT.

THUNDERSTORMS WILL DEVELOP AGAIN ALONG THE WARM FRONT AND DRY LINE
THIS AFTERNOON/EVENING AS SHORT WAVE MOVES INTO THE AREA. AS THE
SHORT WAVE MOVES OFF TO THE EAST...THE PRECIPITATION WILL END
OVERNIGHT FOR MOST OF THE FORECAST AREA.

THE FRONTAL BOUNDARY WILL WAVER ACROSS THE FORECAST AREA SUNDAY
THROUGH MONDAY NIGHT. ANOTHER SHORT WAVE WILL MOVE INTO THE AREA
SUNDAY AFTERNOON AND BRING ANOTHER CHANCE OF PRECIPITATION TO THE
AREA. THE PRECIPITATION WILL LINGER INTO THE EVENING SUNDAY. ANOTHER
SHORT WAVE WILL MOVE INTO THE AREA MONDAY AFTERNOON AND EVENING. THE
UPPER LEVEL WAVE IS WEAKER...BUT THERE IS BETTER MOISTURE.

MADE ONLY A FEW MINOR CHANGES TO THE TEMPERATURES DURING THIS
PERIOD. GREATEST CONCERN IS FOR HIGHS ON SUNDAY SINCE MODELS HANDLE
THE STRENGTH AND LOCATION OF THE FRONTAL BOUNDARY DIFFERENTLY. ETA
IS STRONGER AND A LITTLE MORE EAST WHILE THE GFS IS WEAKER AND
SLIGHTLY FURTHER WEST. HAVE FOLLOWED CLOSER TO THE ETA AND WARMED
TEMPERATURES A LITTLE FOR SUNDAY. DID NOT MAKE ANY OTHER CHANGES TO
THE TEMPERATURES.

.LONG TERM...FOR TUESDAY AND BEYOND MEDIUM RANGE MODELS ARE STILL
SHOWING LITTLE CONSISTENCY IN PATTERN EVOLUTION FOR THE MIDDLE OF
NEXT WEEK BUT THEN CONVERGE ON A SIMILAR SOLUTION BY NEXT WEEKEND.
UPPER PATTERN IS SHOWN TO EVOLVE FROM A ZONAL FLOW REGIME TO A
NORTHWEST FLOW PATTERN AS A RESULT OF AN AMPLIFYING RIDGE OVER THE
WESTERN CONUS BY NEXT SATURDAY.  HOWEVER...HOW THE MODELS GET THERE
IS QUITE A BIT DIFFERENT AS GFS ATTEMPTS TO SLIDE A HEALTHY NORTHERN
STREAM WAVE ACROSS AREA TUESDAY AND WEDNESDAY THEN KEEPS AREA UNDER
NORTHWEST FLOW AS THE UPPER RIDGE BUILDS IN THE WEST.  IN CONTRAST
THE ECMWF ESSENTIALLY AMPLIFIES UPPER RIDGE RIDGE IN THE WEST AND
SLOWLY TAKES UPPER FLOW TO THE NORTHWEST WITH LITTLE SIGN OF A
STRONG WAVE MOVING ACROSS THE REGION DURING THE MID WEEK TIME
PERIOD.  AT THIS POINT HAVE LITTLE CONFIDENCE IN EITHER SOLUTION BUT
IT APPEARS AS THOUGH REGION WILL SEE A CHANCE OF PRECIP THROUGH
WEDNESDAY AND THEN DRY FOR THE REST OF WEEK AS DRIER AIR PUSHES INTO
AREA.  WILL KEEP TEMPERATURES ABOVE SEASONAL NORMALS THROUGH MID
WEEK THEN AT OR BELOW FOR THE REST OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB/AWJ
Hazardous weather outlook, Jun 12, 11:58 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1158 AM CDT SAT JUN 12 2004

KSZ005-017-NEZ039>041-046>048-060>062-072>074-082>084-131200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-HOWARD-
KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-ROOKS-SHERMAN-VALLEY-
1158 AM CDT SAT JUN 12 2004

CORRECTED MISSING WORD

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER...NORTH AND WEST OF A LINE
FROM FULLERTON NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS. WARM
MOIST AIR MOVING INTO THE AREA BEHIND A WARM FRONT WILL INTERACT
WITH THE FRONT TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS.  WITH
SUFFICIENT WIND SHEAR...THE THUNDERSTORMS MAY BECOME SEVERE DURING
THE AFTERNOON HOURS...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 60 MPH BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES OF THUNDERSTORMS SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ006-007-018-019-NEZ049-063-064-075>077-085>087-131200-
ADAMS-CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-POLK-
SMITH-THAYER-WEBSTER-YORK-
1158 AM CDT SAT JUN 12 2004

CORRECTED MISSING WORD

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS.

...TORNADO WATCH IN EFFECT UNTIL 7 PM...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF A WARM FRONT AND DRY
LINE THIS AFTERNOON. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE
TO THE EAST OF A LINE FROM FULLERTON NEBRASKA...TO HASTINGS...TO
OSBORNE KANSAS. WIND SHEAR IN THE ATMOSPHERE WILL BE SUFFICIENT
TO PRODUCE TORNADOES...HAIL TO BASEBALL SIZE AND WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED BETWEEN 2 PM AND 10 PM THIS AFTERNOON
AND EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

LAWRENCE/JCB

In the hours before

Local storm report, Jun 12, 11:48 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             OHIOWA                  40.41N 97.45W
06/12/2004  1.75 INCH        FILLMORE           NE   EMERGENCY MNGR

&&

LAWRENCE
Local storm report, Jun 12, 1:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
119 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             5 NW ONG                40.45N 97.91W
06/12/2004  0.75 INCH        CLAY               NE   PUBLIC

&&

LAWRENCE
Local storm report, Jun 12, 1:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HAIL             10 NW OSCEOLA           41.28N 97.68W
06/12/2004  0.75 INCH        POLK               NE   PUBLIC

&&

LAWRENCE
Local storm report, Jun 12, 2:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             MILLIGAN                40.50N 97.39W
06/12/2004  0.88 INCH        FILLMORE           NE   EMERGENCY MNGR

&&

LAWRENCE
Local storm report, Jun 12, 2:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             MILLIGAN                40.50N 97.39W
06/12/2004  1.75 INCH        FILLMORE           NE   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, Jun 12, 3:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             4 S SHICKLEY            40.36N 97.72W
06/12/2004  0.88 INCH        FILLMORE           NE   CO-OP OBSERVER

0301 PM     HAIL             SHICKLEY                40.42N 97.72W
06/12/2004  1.75 INCH        FILLMORE           NE   EMERGENCY MNGR

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:00 AM CDTSevere Thunderstorm WarningGIDClay30 min
Jun 12, 10:09 AM CDTSevere Thunderstorm WarningGIDFillmore66 min
Jun 12, 10:13 AM CDTSevere Thunderstorm WarningGIDNuckolls47 min
Jun 12, 11:32 AM CDTSevere Thunderstorm WarningGIDMerrick, Polk28 min
Jun 12, 11:39 AM CDTSevere Thunderstorm WarningGIDHall51 min
Jun 12, 2:30 PM CDTSevere Thunderstorm WarningGIDFillmore45 min
Jun 12, 3:18 PM CDTSevere Thunderstorm WarningGIDFranklin57 min
Jun 12, 3:20 PM CDTSevere Thunderstorm WarningGIDClay55 min
Jun 12, 3:58 PM CDTSevere Thunderstorm WarningGIDYork62 min
Jun 12, 4:00 PM CDTSevere Thunderstorm WarningGIDAdams60 min
Jun 12, 4:11 PM CDTSevere Thunderstorm WarningGIDHamilton64 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore62 min
Jun 12, 4:19 PM CDTSevere Thunderstorm WarningGIDFranklin56 min
Jun 12, 4:37 PM CDTSevere Thunderstorm WarningGIDHall53 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningGIDWebster60 min
Jun 12, 5:08 PM CDTSevere Thunderstorm WarningGIDNuckolls67 min
Jun 12, 5:16 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore44 min
Jun 12, 5:21 PM CDTFlash Flood WarningGIDClay, Fillmore6 hr
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer64 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.